Menopausal women who take hormones face greater chance of GERD, study finds
MONDAY, Sept. 8 (HealthDay News) -- Women who take hormones to relieve symptoms of menopause have a higher risk of developing symptoms of gastroesophageal reflux disease (GERD).
Also, women who use selective estrogen receptor modulators (SERMs), used to treat breast cancer and osteoporosis, also have a higher risk of developing reflux, according to a study in the Sept. 8 issue of the Archives of Internal Medicine.
SERMs, such as tamoxifen, are widely prescribed to treat breast cancer. Another SERM, raloxifene, is widely prescribed for the prevention and treatment of postmenopausal osteoporosis.
Almost two-thirds of the population experience GERD during the course of a year, while 20 percent to 30 percent have problems weekly or even more often.
"For a long time, people have thought that female hormones are in some way associated with heartburn," said study author Dr. Brian Jacobson, an assistant professor of medicine at Boston University School of Medicine. "Women who are pregnant, even in the first trimester before a great big belly pushes on the stomach, already experience heartburn."
In addition, women on oral contraceptives sometimes experience a relaxation of the lower esophageal sphincter, which allows stomach acids to rise up into the esophagus.
No one, however, had looked to see if exogenous hormones, meaning those that come from outside the body, had an effect on GERD, although some studies have indicated that postmenopausal hormones might increase GERD symptoms in women who are overweight or obese.
The authors of this study reviewed information on 51,637 postmenopausal women enrolled in the Nurses' Health Study. Participants had provided information on both postmenopausal hormone use as well as symptoms of GERD every two years from 1976 through 2002.
Women who had used hormones had a 46 percent higher risk of having symptoms of GERD, compared with women who had never used postmenopausal hormones. Women currently using estrogen only had a 66 percent raised risk while those currently using combined estrogen and progesterone had a 41 percent increased risk.
The chances of developing GERD symptoms were higher with higher doses of hormones and longer duration of use.
Current SERM users had a 39 percent increased risk, while women taking over-the-counter preparations had an increased risk of 37 percent.
"This is important for a couple of reasons, one just for proof of principle in terms of the mechanisms and pathophysiology," Jacobson said. "We had always suspected [exogenous hormones] might do it. Now, we have more evidence that hormones do somehow cause people to get more heartburn.
The exact biological mechanisms aren't clear yet, but it looks like hormones may lower pressure in the esophageal sphincter.
Because of other risks, including heart attack and breast cancer, experts generally recommend that women limit their use of postmenopausal hormones.
And if a woman does take hormones and experiences heartburn, she might consider an alternative for her menopausal symptoms, Jacobson said.
"A woman [taking hormones who develops GERD] may need additional medication or she may make the decision with her doctor that it's not worth it to continue hormones," said Dr. Jennifer Wu, an obstetrician/gynecologist with Lenox Hill Hospital in New York City. "GERD is something we will have to keep an eye on when putting patients on hormones. It's not an obvious symptom to patients. . . . so we may need to inform patients ahead of time."
The National Digestive Diseases Information Clearinghouse has more on GERD.
SOURCES: Brian Jacobson, M.D., assistant professor, medicine, Boston University School of Medicine; Jennifer Wu, obstetrician/gynecologist, Lenox Hill Hospital, New York City; Sept. 8, 2008, Archives of Internal Medicine
All rights reserved